Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 98, NWS Pueblo, CO

July 24, 1998Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 1998, 3:09 PM MDT for Bent County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1998, 3:09 PM MDT (21:09 UTC)
Expired
Jul 24, 1998, 4:10 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:20 PM MDTThunderstorm Wind 61Caddoa, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS1 KPUB 242110 RRA
SVRPUB
COC011-242210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT FRI JUL 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 410 PM MDT

* AT 300 PM MDT...RADAR SHOWED SEVERE STORMS FROM 4 MILES SOUTHEAST
  OF LAS ANIMAS TO 12 MILES SOUTHEAST OF LAS ANIMAS MOVING NORTHEAST
  AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 50 AND THE JOHN
MARTIN RESERVOIR THROUGH 345 PM...FORT LYON BY 315 PM...AND CADDOA...
AND HASTY BY 335 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER
WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

$$
PE/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:00 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 1:00 PM MDT, 2 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
100 PM MDT FRI JUL 24 1998

MAIN CONCERN FOR THIS EVENING IS THE POTENTIAL FOR LOCALLY HEAVY RAIN.
PRECIPITABLE WATER VALUES REMAIN OVER 1 INCH OVER AND THE WINDS ALOFT
ARE EXPECTED TO REMAIN LIGHT...WHICH WILL LEAD TO LOCALIZED HEAVY RAIN
AGAIN.  SATELLITE SHOWS AN UPPER SYSTEM OVER SOUTHERN NM...WHICH WILL
STAY WELL SOUTH OF THE AREA. SOUTHERN PORTIONS OF THE FORECAST AREA
HAVE HAD SUN ALL MORNING TO PROVIDE HEATING TO AID IN THUNDERSTORM
DEVELOPMENT AND THESE AREAS WILL PROBABLY HAVE THE BEST CHANCE FOR
ISOLATED PULSE SEVERE STORMS. NORTHERN PORTIONS OF THE AREA...SUCH AS
PUEBLO...OTERO...EL PASO...CROWLEY AND KIOWA COUNTIES ARE FINALLY
SEEING THE CLOUDS DISSIPATE...ALLOWING THE LIFT FROM HEATING TO BEGIN.
WILL PROBABLY NOT MAKE MANY CHANGES TO THE CURRENT FORECAST FOR
TONIGHT. WILL CONTINUE WITH A GOOD CHANCE FOR RAIN WITH LOCALLY HEAVY
RAIN.  GUIDANCE TEMPS FOR TONIGHT LOOK OK.

In the hours before

Special weather statement, Jul 24, 11:40 AM MDT, 3 hours 29 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT FRI JUL 24 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
SOUTHERN COLORADO THIS AFTERNOON AND EVENING.  ABUNDANT MOISTURE IN THE
ATMOSPHERE AND RELATIVELY WEAK STEERING WINDS ALOFT WILL ONCE AGAIN
ALLOW LOCALIZED HEAVY RAIN...ESPECIALLY ALONG AND NEAR THE MOUNTAINS.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON FOR FLOODING
AND/OR SEVERE WEATHER.
Special weather statement, Jul 24, 1:21 PM MDT, 1 hour 48 minutes before
COZ073-242020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
121 PM MDT FRI JUL 24 1998

STRONG THUNDERSTORMS WERE MOVING OFF THE WET MOUNTAINS SOUTHWEST OF
PUEBLO AT 115 PM MDT...AND WILL BRING BRIEF HEAVY RAINFALL...HAIL
LESS THAN 1/2 INCH IN DIAMETER...AND WINDS GUSTING TO 45 MPH TO
BEULAH AND RYE THROUGH 135 PM MDT. THESE THUNDERSTORMS WILL CROSS
INTERSTATE 25 NORTH OF COLORADO CITY BY 145 PM MDT. AT 115 PM MDT...
DOPPLER RADAR SHOWED THE STRONGEST THUNDERSTORMS LOCATED ABOUT 25
MILES SOUTHWEST OF PUEBLO...OR 5 MILES SOUTH OF BEULAH...AND MOVING
EAST AROUND 5 MPH.

IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW
SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL
TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS...
SUCH AS A FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF
SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM.
Special weather statement, Jul 24, 2:07 PM MDT, 1 hour 2 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 1 hour 2 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING
NORTHEAST AROUND 10 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 1 hour 2 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 1 hour 2 minutes before
COZ079-242110-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 24 1998

THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH
DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE
SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT.

AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST
ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF
NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS.  THIS STORM WAS MOVING
NORTHEAST AROUND 10 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:56 PM MDTSevere Thunderstorm WarningPUBBent64 min
Jul 23, 7:37 PM MDTTornado WarningPUBBent, Prowers33 min
Jul 23, 8:11 PM MDTSevere Thunderstorm WarningPUBBent, Prowers64 min
Jul 24, 4:11 PM MDTSevere Thunderstorm WarningPUBProwers59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.